advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Thornton, Colorado, USA:

Is it possible for the honeymoon period to come and go? We thought that our three-year-old son was done with the honeymoon, but in the last couple of days, his reaction to the insulin is very different. Two weeks ago we would give him, for example, one unit of NovoLog per 50 mg/dl [[2.8 mmol/L] over 150 mg/dl [8.3 mmol/L], and it was working great. If I were to do that today, he would drop into "911 lows." Last night, at bed he was 450 mg/dl [25 mmol/L]. I gave him two units of NovoLog and when he woke this morning, he was 80 mg/dl [4.4 mmol/L]. The only explanation I can think of is that he is honeymooning again. Is this possible?

Answer:

You have observed something interesting. I cannot rattle off pertinent medical literature right now about "second honeymoons" but I will say that, in my experience, I believe I have seen it happen!

What you are saying, in essence, is that, lately, you have seen that your son is more sensitive to the effects of insulin. (This could also mean that a few weeks ago, your son was more resistant to insulin.) So, let's quickly explore this.

Your letter indicates that your son has had type 1 diabetes for less than one year. Why do you think he was done with the honeymoon phase? In my experience, if families are pretty diligent about meal planning, exercise, and insulin dosing, the diabetes honeymoon lasts for 12 to 18 months. Certainly some are shorter, some are longer. So, maybe something was going on several weeks ago that made your child increasingly resistant to insulin but that "something" is done. Maybe your vials of insulin were older or exposed to summer heat and losing potency and, with a recent change, you are seeing full potency again and thus lower glucose values.

On the other hand, there certainly are situations whereby a person with diabetes can be (or seem to be) truly more sensitive to insulin. If there are dosing irregularities and a child is getting more insulin, s/he might SEEM more sensitive. A gastrointestinal disease (e.g., stomach flu or celiac disease) can interfere with the absorption of nutrients and therefore not allow full calories to be absorbed. This would lead to an imbalance in the insulin-to-food ratio and could cause hypoglycemia. Conditions that are fairly common with type 1 diabetes, such as thyroid disease, adrenal disease, and, certainly, celiac disease may affect glucose regulation and insulin sensitivity. It is likely that your pediatric endocrinology team screens for these conditions periodically. If there were continued increased insulin sensitivity and lower glucose values, they might want to explore these conditions.

I am a little confused about your relating a morning "low" of 80 mg/dl [4.4 mmol/L] because 80 mg/dl [4.4 mmol/L] is not low; it is normal. But, furthermore, the morning insulin dose is not typically affected significantly by a bedtime dose of NovoLog, given that NovoLog's peak action is about one to two hours after the dose. The long-acting insulin that you (probably) give in the evening or at bedtime (whether that is Lantus, Levemir, or especially NPH) has a greater impact on the pre-breakfast glucose value. Personally, I might have held off if there were no ketones present in the blood or urine. Regardless, I would advise that you plan to check a glucose two to three hours after a bedtime dose of rapid-acting insulin such as NovoLog. Did you give a snack at bedtime if that is the usual regimen for your child or did you withhold because of the higher glucose reading? Some people do find that they need a different insulin "correction formula" - whether that is a different target value or a different sensitivity factor - for nighttime readings relative to daytime values.

Talk with your own diabetes team and see if there really is something here that needs to be addressed now or simply followed for possible trends (and therefore more "clues.")

DS

[Editor's comment: You should also discuss your correction factor with your diabetes team. Technically, based on your description ("one unit of NovoLog per 50 mg/dl [[2.8 mmol/L] over 150 mg/dl [8.3 mmol/L]"), you should have given your son SIX units of insulin. Thank goodness you did not because that should be more rapid acting insulin than he would get in a day, assuming he's the size of a typical toddler. BH]

DTQ-20090629145851
Original posting 7 Sep 2009
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.